Alert archive / South Carolina / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 157, NWS Columbia, SC

June 15, 2011Bamberg County, Barnwell County, Orangeburg County, South Carolina

NWS Columbia, SC issued this severe thunderstorm warning at Jun 15, 2011, 9:48 PM EDT for Bamberg County, Barnwell County, Orangeburg County, South Carolina. It was in force for 42 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 15, 2011, 9:48 PM EDT (01:48 UTC)
Expired
Jun 15, 2011, 10:30 PM EDT
In force
42 min
Issued by
NWS Columbia, SC
Area
Storm-based polygon

Counties Bamberg County, SC, Barnwell County, SC, Orangeburg County, SC

The radar

The Columbia radar (KCAE), 72 km from the middle of the area, began a volume at 01:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 15, 10:00 PM EDTTSTM WND DMG3 Sse Barnwell, SCSOUTH CAROLINA HIGHWAY PATROL REPORTED A TREE DOWN IN THE ROADWAY AT SC 300 AND EMERALD LANE
Jun 15, 10:06 PM EDTTSTM WND DMG1 Sse Barnwell, SCSC HIGHWAY PATROL REPORTED A TREE DOWN IN THE ROADWAY AT SC 3 AND US 278.
Jun 15, 10:15 PM EDTTSTM WND DMGBarnwell, SCTREES AND POWERLINES DOWN
Jun 15, 10:30 PM EDTTSTM WND DMGBamberg, SCTREES DOWN COUNTYWIDE

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 12 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 15, 7:35 PM EDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 00:00Z, 1.8 hours before the alert went out and 101 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 00:00Z on 2011-06-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 459 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 00:00Z on 2011-06-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 14 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
459 J/kg
Mixed-layer CIN
-111 J/kg
Mixed-layer LCL
1117 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
14 m²/s²
0-3 km storm-relative helicity
56 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

583 
WUUS52 KCAE 160148
SVRCAE
SCC009-011-075-160230-
/O.NEW.KCAE.SV.W.0157.110616T0148Z-110616T0230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
948 PM EDT WED JUN 15 2011

THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BAMBERG COUNTY IN CENTRAL SOUTH CAROLINA
  BARNWELL COUNTY IN CENTRAL SOUTH CAROLINA
  ORANGEBURG COUNTY IN CENTRAL SOUTH CAROLINA

* UNTIL 1030 PM EDT

* AT 939 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS.  THESE STORMS WERE LOCATED ALONG A
  LINE EXTENDING FROM 8 MILES NORTHWEST OF ORANGEBURG TO 33 MILES
  SOUTHWEST OF BARNWELL...OR ALONG A LINE EXTENDING FROM 8 MILES
  NORTHWEST OF ORANGEBURG TO 13 MILES NORTHEAST OF MILLEN...AND
  MOVING EAST AT 25 MPH.

* SOME COMMUNITIES IN THE WARNING AREA INCLUDE ORANGEBURG...HOLLY
  HILL...DENMARK...BROOKDALE...BRANCHVILLE...BOWMAN...BLACKVILLE...
  BARNWELL AND BAMBERG

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE...TOLL FREE 1 877 6 3
3...6 7 7 2.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT EDT
THURSDAY MORNING FOR EAST CENTRAL GEORGIA AND CENTRAL SOUTH CAROLINA.

&&

LAT...LON 3312 8119 3310 8137 3315 8154 3310 8160
      3314 8174 3370 8105 3363 8096 3364 8094
      3361 8094 3362 8088 3352 8069 3347 8066
      3347 8061 3329 8026 3326 8041 3333 8051
      3313 8088 3306 8089 3309 8095 3303 8107
TIME...MOT...LOC 0148Z 270DEG 20KT 3357 8090 3297 8177

$$

SJN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 15, 7:46 PM EDT, 2 hours 2 minutes earlier.

Area forecast discussion, Jun 15, 7:46 PM EDT, 2 hours 2 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE COLUMBIA SC
746 PM EDT WED JUN 15 2011

.SYNOPSIS...
HIGH PRESSURE WILL RIDGE INTO THE REGION FROM THE NORTH TODAY. A
STATIONARY FRONT SOUTH OF AREA WILL LIFT NORTH ACROSS THE AREA
TONIGHT. A COLD FRONT WILL MOVE INTO THE AREA THURSDAY AND STALL
FOR THE WEEKEND.

&&

.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
UPDATE...LINE OF THUNDERSTORMS ACROSS THE UPSTATE AND NORTH
GEORGIA...WITH A HISTORY OF PRODUCING SEVERE WEATHER...MOVING SE
INTO OUR FA. SEVERE THUNDERSTORM WATCH UNTIL MIDNIGHT.

PREVIOUS DISCUSSION...UPPER RIDGE WILL MOVE ACROSS THE REGION
THIS AFTERNOON. DEWPOINTS IN THE MID TO UPPER 50S. MOISTURE SHOULD
INCREASE DURING THE AFTERNOON BUT IT LOOKS LIKE THE PRECIPITATION
WILL PROBABLY BE DELAYED UNTIL THIS EVENING AND OVERNIGHT. WITH A
FEW BOUNDARIES AND POSSIBLY A SEA BREEZE...CANNOT RULE OUT
ISOLATED CONVECTION DOWN IN THE SOUTHEAST PART OF THE FORECAST
AREA LATE THIS AFTERNOON. A FRONTAL BOUNDARY TO THE SOUTH IS
FORECAST TO LIFT NORTHWARD ACROSS THE AREA OVERNIGHT. MODELS ALSO
INDICATING A SHORT WAVE CROSSING THE AREA. AIRMASS IS FORECAST TO
BECOME MODERATELY UNSTABLE. SO WILL HAVE POPS INCREASING FROM 20
PERCENT EARLY TO AROUND 60 PERCENT AFTER MIDNIGHT.
MOISTURE...INSTABILITY AND LIFT SHOULD BE PRESENT. A FEW STRONG TO
SEVERE STORMS ARE POSSIBLE.

&&

.SHORT TERM /6 AM THURSDAY MORNING THROUGH THURSDAY NIGHT/...
COLD FRONT ENTERS REGION FROM THE WEST BY THE AFTERNOON. FAIRLY
HIGH POPS 40-60 PERCENT THURSDAY MORNING DECREASE TO 20-30 PERCENT
DURING THE AFTERNOON. AIRMASS UNSTABLE ENOUGH FOR THUNDERSTORMS
AHEAD OF THE FRONT. AFTERNOON HIGHS IN THE LOWER 90S THURSDAY.
CONVECTIVE TEMPERATURES IN THE MID TO UPPER 80S. A FEW STORMS MAY
BECOME SEVERE AND SPC HAS AREA IN SLIGHT RISK FOR SEVERE STORMS.
12 KM NAM 0-3 KM SHEAR STRONG AT 200-300 M2/S2 OVER THE AREA
THURSDAY. SOME SHOWERS AND A FEW STORMS LINGER INTO THURSDAY
EVENING BUT CONDITIONS DRY OUT NEAR MIDNIGHT. LOW TEMPERATURES IN
THE UPPER 60S TO LOWER 70S.

&&

.LONG TERM /FRIDAY THROUGH WEDNESDAY/...
MEDIUM RANGE MODELS INDICATE UPPER TROUGHS OVER THE EASTERN AND
WESTERN PART OF THE COUNTRY WITH RIDGING THROUGH THE CENTRAL U.S.
A STALLED FRONTAL BOUNDARY LOOKS TO LINGER THROUGH THE WEEKEND
PROVIDING A CHANCE OF AFTERNOON/EVENING THUNDERSTORMS THROUGH THE
WEEKEND. AS THE RIDGE SHIFTS EASTWARD INTO NEXT WEEK EXPECT
TEMPERATURES TO CONTINUE IN THE MID TO UPPER 90S.

&&

.AVIATION /00Z THURSDAY THROUGH MONDAY/...
UPDATE...MAIN STORY IN THE NEAR TERM IS THE BAND OF THUNDERSTORMS
MOVING INTO OUR FA FROM THE UPSTATE EARLY TONIGHT. SOME OF THESE
COULD BE SEVERE. SECONDARY BATCH OF SHOWERS AND THUNDERSTORMS
CURRENTLY ACROSS TENN...MAY HOLD TOGETHER AND MOVE IN LATE
TONIGHT.

PREVIOUS DISCUSSION...WEAK FRONTAL BOUNDARY SHOULD MOVE NORTH
EARLY TONIGHT WITH AN INFLUX OF MOISTURE TO THE REGION. A COLD
FRONT WILL APPROACH FROM THE WEST LATE TONIGHT AND ENTER THE
FORECAST AREA BY THURSDAY AFTERNOON. INITIAL VFR CONDITIONS
TONIGHT BUT AS MORE MOISTURE BECOMES AVAILABLE...MVFR CIGS 2-3 KT
EXPECTED AND ALSO SOME VSBYS 4-5 MILES IN SHOWERS. BRIEF IFR
CONDITIONS MAY OCCUR IN HEAVIER SHOWERS AND THUNDERSTORMS.

EXTENDED AVIATION OUTLOOK...DIURNALLY CONVECTIVE ACTIVITY WITH
DAYTIME HEATING AS IMPULSES MOVING ACROSS THE REGION IN THE
NORTHWEST FLOW INTO NEXT TUESDAY WILL PRODUCE BRIEF PERIODS OF
IFR/MVFR CONDITIONS IN SHOWERS AND THUNDERSTORMS.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
GA...NONE.
&&
Hazardous weather outlook, Jun 15, 7:37 PM EDT, 2 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE COLUMBIA SC
737 PM EDT WED JUN 15 2011

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-162345-
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD-
MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON-
RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-
BAMBERG-
737 PM EDT WED JUN 15 2011

...SEVERE THUNDERSTORM WATCH 481 IN EFFECT UNTIL MIDNIGHT EDT
TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND
CENTRAL SOUTH CAROLINA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

SLIGHT RISK OF SEVERE THUNDERSTORMS THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION NEEDED THIS EVENING AND EARLY TONIGHT...AND MAY
BE NEEDED THURSDAY.

In the hours before

Local storm report, Jun 15, 9:05 PM EDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
905 PM EDT WED JUN 15 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 PM     TSTM WND DMG     6 E LINCOLNTON          33.79N 82.37W
06/15/2011                   LINCOLN            GA   LAW ENFORCEMENT

            TREES DOWN NEAR SOAP CREEK BRIDGE ON INDIAN ROAD NEAR US
            220.

0900 PM     TSTM WND DMG     PLUM BRANCH             33.85N 82.26W
06/15/2011                   MCCORMICK          SC   LAW ENFORCEMENT

            TREES DOWN IN PLUM BRANCH AREA

0902 PM     TSTM WND DMG     EDGEFIELD               33.79N 81.93W
06/15/2011                   EDGEFIELD          SC   LAW ENFORCEMENT

            TREES AND POWERLINES DOWN IN EDGEFIELD, JOHNSTON AND
            TRENTON AREAS.

&&

KILMER
Local storm report, Jun 15, 9:19 PM EDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
919 PM EDT WED JUN 15 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 PM     TSTM WND DMG     CHAPIN                  34.17N 81.35W
06/15/2011                   LEXINGTON          SC   LAW ENFORCEMENT

            TREES AND POWERLINES DOWN AROUND CHAPIN

0905 PM     TSTM WND DMG     IRMO                    34.09N 81.19W
06/15/2011                   RICHLAND           SC   LAW ENFORCEMENT

            TREES AND POWERLINES DOWN AROUND IRMO

0910 PM     TSTM WND DMG     LEXINGTON               33.99N 81.23W
06/15/2011                   LEXINGTON          SC   LAW ENFORCEMENT

            TREES AND POWERLINES DOWN AROUND LEXINGTON

0902 PM     TSTM WND DMG     BLYTHEWOOD              34.22N 80.98W
06/15/2011                   RICHLAND           SC   LAW ENFORCEMENT

            TREES AND POWERLINES DOWN AROUND BLYTHEWOOD

0905 PM     DENSE FOG        2 S IRMO                34.06N 81.19W
06/15/2011                   LEXINGTON          SC   LAW ENFORCEMENT

            TREES AND POWERLINES DOWN

&&

KILMER
Local storm report, Jun 15, 9:25 PM EDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
925 PM EDT WED JUN 15 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0910 PM     TSTM WND DMG     THOMSON                 33.47N 82.50W
06/15/2011                   MCDUFFIE           GA   LAW ENFORCEMENT

            TREES AND POWERLINES DOWN COUNTYWIDE

&&

KILMER
Local storm report, Jun 15, 9:27 PM EDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
927 PM EDT WED JUN 15 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0910 PM     TSTM WND DMG     COLUMBIA                34.04N 80.89W
06/15/2011                   RICHLAND           SC   LAW ENFORCEMENT

            NUMEROUS TREES DOWN IN THE NORTHEAST COLUMBIA AREA.
            REPORTED BY SCHP.

0912 PM     TSTM WND GST     6 SSE AUGUSTA           33.38N 81.97W
06/15/2011  M67.00 MPH       RICHMOND           GA   ASOS

            WIND GUST OF 58 KNOTS..OR 67 MPH...MEASURED AT AUGUSTA
            BUSH FIELD

&&

DCM
Local storm report, Jun 15, 9:39 PM EDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
939 PM EDT WED JUN 15 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0924 PM     TSTM WND GST     9 SSE COLUMBIA          33.93N 80.80W
06/15/2011  M61 MPH          RICHLAND           SC   ASOS

            WIND GUST MEASURED AT 53 KNOTS...OR 61 MPH...AT MCENTIRE
            AIR NATIONAL GUARD BASE

&&

DCM
Local storm report, Jun 15, 9:47 PM EDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
947 PM EDT WED JUN 15 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0928 PM     TSTM WND DMG     14 SSW AIKEN            33.35N 81.82W
06/15/2011                   AIKEN              SC   LAW ENFORCEMENT

            TREES AND POWER LINES DOWN. ATOMIC ROAD.

0930 PM     TSTM WND DMG     AUGUSTA                 33.46N 82.00W
06/15/2011                   RICHMOND           GA   LAW ENFORCEMENT

            TREES AND POWER LINES DOWN

0938 PM     TSTM WND DMG     JACKSON                 33.33N 81.79W
06/15/2011                   AIKEN              SC   LAW ENFORCEMENT

            TREES AND POWER LINES DOWN.

&&

DCM

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 15, 8:00 PM EDTSevere Thunderstorm WarningCAEEdgefield, McCormick, Newberry, Saluda45 min
Jun 15, 8:03 PM EDTSevere Thunderstorm WarningCAEFairfield, Kershaw, Lancaster, Lexington, Newberry, Richland and 1 more42 min
Jun 15, 8:36 PM EDTSevere Thunderstorm WarningCAEAiken, Barnwell, Calhoun, Edgefield, Lexington, McCormick and 2 more39 min
Jun 15, 8:46 PM EDTSevere Thunderstorm WarningCAECalhoun, Chesterfield, Fairfield, Kershaw, Lancaster, Lee and 4 more44 min
Jun 15, 8:49 PM EDTSevere Thunderstorm WarningCAEEdgefield, McCormick, Saluda26 min
Jun 15, 9:17 PM EDTSevere Thunderstorm WarningCAEAiken, Bamberg, Barnwell, Lexington, Orangeburg43 min
Jun 15, 9:28 PM EDTSevere Thunderstorm WarningCAECalhoun, Clarendon, Lee, Orangeburg, Richland, Sumter62 min
Jun 15, 10:27 PM EDTSevere Thunderstorm WarningCAEBamberg, Calhoun, Clarendon, Orangeburg48 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.